Missouri, 2016Damaging Winds in Missouri, May 9, 2016
May 9, 2016 · NWS PAH · 5 events in 4 counties and zones
A narrow squall line of thunderstorms evolved over south central Missouri and then moved rapidly east-northeast through the evening hours. Some of the storms were accompanied by damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow squall line of thunderstorms evolved over south central Missouri and then moved rapidly east-northeast through the evening hours. Some of the storms were accompanied by damaging winds. This line of storms was related to the approach of an upper-level disturbance. A low-level wind flow of warmer air near and north of a weak surface boundary over Arkansas also aided the storms. The surface boundary was the result of an earlier thunderstorm complex that produced a pool of cooler air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 5:20 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 9, 5:20 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CDT MON MAY 9 2016
.UPDATE...
Issued at 620 PM CDT Mon May 9 2016
Updated for 00Z aviation forecast discussion,.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 305 PM CDT Mon May 9 2016
Southerly winds through the short term period will bring an ever
more humid air mass across the region. This will help to fuel
periods of convection as a series of upper-level disturbances move
through the region. There currently are 3 periods of concern for
strong to severe thunderstorms. The first will be tonight, the
second will be Tuesday afternoon/evening, and the third will be
Wednesday night.
A weak disturbance that is currently pushing some light rain through
western portions of southeast Missouri will lift northeast with
showers skirting along the northwest periphery of the area this
afternoon. A lack of destabilization today should prevent any
thunderstorms with this activity.
A stronger upper-level disturbance will push northeast into the
area tonight. This disturbance will likely touch off strong to
severe thunderstorms over Arkansas later this afternoon, and
these storms should eventually attempt to push into at least
southeast Missouri. Given the lack of destabilization over our
area, we would expect these storms to be weakening and pose mainly
a locally heavy rain/lightning threat. However, it is likely that
these storms will be organized into one or more linear clusters,
which may maintain a damaging wind threat into our region. Figure
the severe threat will be confined to southeast Missouri and
southern Illinois this evening. Widespread showers and
thunderstorms are expected to push eastward through the entire
region overnight, but Tuesday should start out dry for much of the
region.
By midday Tuesday, a much stronger upper-level trough will be
moving eastward just to the north of the region, resulting in
strong westerly flow aloft over the four state area. This should
prime the environment for our best shot of severe weather through
the afternoon. However, as was the case today, destabilization may
be difficult to achieve, so this is by no measure a slam dunk
severe weather event. Think that SPC's Slight Risk looks good for
Day 2.
After Tuesday's system pushes east of the area, we should dry out
for much of Tuesday night and possibly Wednesday, as short-wave
ridging passes through the region. The base of a larger-scale
trough is forecast to push into the region Wednesday night, and
severe weather is likely to our west/northwest during the day. The
flow aloft over our region is quite weak through Wednesday
evening, so we could see a strong to severe storm/cluster try to
maintain strength into southeast Missouri and southern Illinois
in the evening, but this activity would generally be weakening as
it moves deeper into the area.
.LONG TERM...(Thursday through Sunday)
Issued at 331 PM CDT Mon May 9 2016
The medium range models and their ensemble means were in reasonable
agreement in depictions of the mid/upper pattern over the CONUS.
The extended period will start out with waning probabilities of
showers and tstms Thursday and Thursday night as a cold front,
driven by northern stream shortwave energy, sweeps through the PAH
forecast area. The pcpn will be replaced by high pressure at the
surface Friday as the mid/upper flow switches to a more
northwesterly direction. In this west northwesterly flow aloft, a
reinforcing surge of cool air is expected to arrive in our region
early Saturday, with most of the measurable rainfall occurring
Friday night. There could be a sprinkle or two Saturday morning if
there's any deeper moisture left, along with cooler than average
temperatures.
For the latter half of the weekend, a baroclinic zone (and focus for
shower and tstm development) is progged to set up in or near the PAH
forecast area, between high surface pressure to the north and low
surface pressure developing in the southern Plains. Though the
smaller details of the deterministic models are more murky at this
time frame, it appears that shower and tstm chances will be fairly
decent across our region Sunday through Monday, as indicated by the
initialization blend. Warm advection should help boost temperatures
back to near seasonable by Monday (Day 7).
&&
.AVIATION...
Issued at 620 PM CDT Mon May 9 2016
Lots of mid clouds over the area today along with scattered
rain showers this afternoon. Some MVFR ceilings will gradually
spread east across southeast MO this evening and the rest of the
region tonight. There is some evidence for IFR ceilings as well
with time. The convective forecast continues to be seriously
muddled due to a lack of instability. The forecasts represent our
best guess at this time, but confidence is not great.
Another potential round convection is expected to develop over the
region by midday Tuesday and move east through the entire area
through the afternoon. For now, tried to highlight best chance for
storms early on this evening, but left VCSH or VCTS for the
remainder of the forecast. There will be dry periods however.
Winds will remain southerly and gusty at times.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 9, 7:30 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT MON MAY 9 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
830 PM CDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
...SEVERE THUNDERSTORM WATCH 158 IN EFFECT UNTIL 2AM FOR PARTS OF
THE OUTLOOK AREA...
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY WEST OF A
LINE FROM SHAWNEETOWN IL TO SMITHLAND IL TO MAYFIELD KY. THE
PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.
ELSEWHERE SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALLY HEAVY
RAINFALL AND LIGHTNING BEING THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE REGION AROUND MIDDAY TUESDAY AND THEN PUSH EASTWARD THROUGH
ENTIRE REGION IN THE AFTERNOON. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY
RAINFALL AND LIGHTNING. THE AMOUNT OF INSTABILITY THAT CAN DEVELOP
DURING THE DAY IS IN QUESTION AND WILL BE THE LIMITING FACTOR FOR
SEVERE WEATHER TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY...BUT SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS
ARE FORECAST TO PUSH THROUGH THE ENTIRE AREA WEDNESDAY NIGHT. A
FEW STRONG TO SEVERE STORMS MAY REACH SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS WEDNESDAY EVENING BEFORE WEAKENING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS.
SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OFF AND ON FROM
THURSDAY THROUGH SUNDAY. ANY THUNDERSTORMS IN THIS PERIOD WILL
REMAIN BELOW SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING IN THE WATCH AREA.
JP
Thunderstorm Wind, Carter
- When
- May 9, 7:35 PM CST
- Where
- Carter County, Van Buren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -91.020
A few large tree limbs were blown down. Much of Van Buren was without power.
Thunderstorm Wind, Carter
- When
- May 9, 7:54 PM CST
- Where
- Carter County, Ellsinore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.930, -90.750
A trained spotter reported winds gusted to 60 mph.
Thunderstorm Wind, Butler
- When
- May 9, 8:10 PM CST to 8:15 PM CST
- Where
- Butler County, 2.5 mi S of Poplar Bluff to 5 mi WNW of Poplar Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $27,000
- Reported by
- Trained Spotter
- Coordinates
- 36.714, -90.400
Several trees were down, blocking parts of PP Highway about five miles west-northwest of Poplar Bluff. A tree was blown onto a garage on County Road 469 a few miles west of Poplar Bluff. On Highway 142 just south of the city, a tree and power lines were down.
Thunderstorm Wind, Stoddard
- When
- May 9, 8:40 PM CST
- Where
- Stoddard County, Dexter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -89.950
Trees up to four feet in diameter were uprooted and snapped. One tree was snapped two feet from the base. Shingles were blown off. Power lines were down on a city street.
Thunderstorm Wind, Scott
- When
- May 9, 9:05 PM CST
- Where
- Scott County, Sikeston
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -89.580
Multiple trees were blown down across the city. A building on the west side of Sikeston was missing part of its roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Hail in Oklahoma, May 9, 20162 injured · $3.3 million · EF3 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Tornado in Arkansas, May 9, 2016$500,000 · EF1 · 1 event
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Blizzard and Flooding in Montana, May 9 to 15, 2016$450,000 · 5 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
- Tornado and Flood in Kansas, May 9, 2016EF0 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628266, 628269, 628264, 628267, 628268.